Alert archive / Mississippi / Special Weather Statements in 2020
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Aug 25, 2020, 5:21 PM CDT for Lamar County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2020, 5:21 PM CDT (22:21 UTC)
- Expired
- Aug 25, 2020, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Jackson, MS
County Lamar County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 111 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758
WWUS84 KJAN 252221
SPSJAN
Special Weather Statement
National Weather Service Jackson MS
521 PM CDT Tue Aug 25 2020
MSZ072>074-252245-
Lamar MS-Marion MS-Forrest MS-
521 PM CDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION...
NORTHWESTERN FORREST AND NORTHERN LAMAR COUNTIES UNTIL 545 PM CDT...
At 521 PM CDT, Meteorologists were tracking a strong thunderstorm
near West Hattiesburg, moving northwest at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Sumrall around 535 PM CDT.
Improve around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3134 8981 3144 8971 3143 8944 3138 8932
3125 8934 3125 8953
TIME...MOT...LOC 2221Z 114DEG 30KT 3130 8944
$$
AWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 25, 1:25 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 25, 1:25 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 125 PM CDT Tue Aug 25 2020 .UPDATE... Updated for 18Z aviation discussion. Also added a Limited flash flood threat to eastern and southeastern parts of the forecast area through this afternoon. Efficient warm rain process has been resulting in a slow-moving area of heavy rain this morning. The residual tropical air mass in the wake of "Marco" and 20-30kt low level jet from its remnant circulation are feeding the rain production, and some isolated flash flooding will be possible until the low-level flow eases later this afternoon. && .AVIATION... 18Z TAF discussion: Mostly MVFR conditions to start the period, as widespread low stratus in the humid tropical air mass is persisting into the afternoon today. Scattered SHRA (some heavy) and a few TSRA are expected through 00Z Wednesday, and a few showers continuing after that time. While some sites break out of MVFR into VFR conditions before 00Z Wednesday, expect low stratus to re- develop and lower back to MVFR and IFR levels by 12Z. /NF/ && .DISCUSSION... Today and Tonight... As of the latest NHC update, Tropical Storm Marco is now a remnant low positioned just off of the coast of Louisiana. It will continue to track slowly west before finally opening up as a trough this morning. Tropical showers rotating around the northern side of this system will continue to stream into the region this morning. Some gusty winds will be possible with a few of these showers. NWS New Orleans has already issued one tornado warning early this morning and there may be enough low level wind shear to develop across our region over the next few hours to support an isolated spin-up in the south. As we get into the day on Tuesday, some instability will begin to build over the ArkLaMiss. The building instability, combined with steadily increasing tropical moisture(Pwats ranging from 2.2-2.5"), we will begin to see some more robust showers and some isolated thunderstorms. Expect a lull in activity as we get into Tuesday evening and night as surface weakness that once was Marco lifts out of the region and what is expected to be Hurricane Laura makes its approach towards the northern Gulf Coast. Wednesday night through the weekend... Tropical Storm Laura has a lot to say about the weather for the early parts of the extended. Where it will track will play a lot into what impacts we will see across the ArkLaMiss region. Early this morning, Laura departed from its visitation with Cuba and will be moving into the Gulf of Mexico through the day today. It has become better organized as it encounters the deep, warm waters of the Gulf stream. Due to this, it is expected that Laura will strengthen into a hurricane during its journey across the Gulf of Mexico. The latest thinking from NHC indicates that there should be some rapid intensification across the Gulf, and coupled with some weakening shear, that Laura should be a major hurricane as it nears landfall. As for landfall, that remains the main question. Models and the current NHC forecast indicate that Laura will track across the Gulf and make landfall around southwest Louisiana and track up through western Louisiana near the Texas border. The timing for this would be a landfall around Wednesday night, and tracking inland during the day Thursday. I will say that the latest 00Z guidance in some of the global models does show a little more westward track of Laura, more toward the Upper Texas Coast. If additional westward movement occurs, this would spell better news for the ArkLaMiss region, as impacts would lessen at that point. At this time, the ArkLaMiss region does remain on the eastern side of landfall and we could see some impacts from Laura in any outer bands that move across the area. Laura will be different than Marco in that it will be a more expansive system so some impacts will be felt further from the center. First, the tornado/severe weather risk. As Laura makes landfall, there will be the potential for a few tornadoes in any rainbands that move across the region. The best location for this will be across the western part of the forecast area. A slight risk has been introduced for the far southwestern part of the forecast area to account for this risk, as well as any gusty winds associated with rain bands closer to the center of circulation. As Laura tracks north on Thursday, some of this tornado risk also is expanded further north into the Delta, but is a marginal risk for now. The main timing for this should be later on Wednesday night into early Thursday morning, and continuing through Thursday as Laura tracks north. The wind and flooding risk are a bit more uncertain. As for rain and flooding, with the track shifting just a little more west, the bulk of the heavier rainfall also shifts west. The higher QPF amounts remain across south and central Louisiana and there is somewhat a sharp gradient across northeast Louisiana even from roughly Shreveport to Monroe. In my forecast area, the best or highest rainfall amounts are west of the Mississippi River. However, even these totals diminished some on this forecast package with around one to maybe two and a half inches being seen from roughly Wednesday night through the day on Thursday. That being said, some adjustment to the inherited flooding graphic will likely be needed. Initial thinking is to reduce the area of the elevated before eliminating it altogether. As for wind, as the track continues to move west, so do the worse wind impacts. I can't discount the potential for wind in the western part of my forecast area. However the worse wind looks to occur closer to the landfall in southern Louisiana. The best locations for gusty winds will be again west of the MS River, closest to the track of the storm. Some adjustment will likely be needed to the inherited wind graphic. I am not totally sold on the elevated region as winds look to be sustained around 20-35mph and gusts to near 40 mph. By late Thursday, Laura should be entering southern Arkansas and will continue to track north. An upper trough will be approaching from the west, which will eventually pick up Laura and by mid-day Friday this will help accelerate its departure from the Mid-South region and whisk the remnants to the east. A front looks to drop south into the northern parts of the forecast area. This will help initiate additional showers and storms as we head into the weekend. The weekend forecast looks wet as a tropical airmass remains in place and should help initiate at least some diurnal showers and thunderstorms. Dewpoints this weekend could remain in the mid to upper 70s and even some lower 80s which will make conditions feel miserable. As a side note but still worth mentioning, as temperatures reach the lower 90s on Wednesday and dewpoints will be in the middle/upper 70s, heat indices will be around 100-105 across the area. Some locations in the west/Delta could see heat indices around 105-107 degrees. Given all that is going on with the tropics, I won't issue any heat related graphics but something worth noting for those who are working outside or have issues with higher humidity. /28/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 86 75 91 75 / 95 61 43 39 Meridian 86 74 92 74 / 88 49 34 28 Vicksburg 87 76 92 75 / 75 60 46 45 Hattiesburg 87 75 89 75 / 85 34 55 38 Natchez 86 74 90 75 / 87 70 56 55 Greenville 89 75 93 75 / 63 42 42 35 Greenwood 87 75 93 74 / 74 45 35 34 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && JPM3/NF/28
Hazardous weather outlook, Aug 25, 4:28 PM CDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 428 PM CDT Tue Aug 25 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>038-040>043- 047-053-059>062-262130- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Issaquena-Sharkey-Yazoo-Madison MS-Warren-Claiborne-Jefferson- Adams-Franklin MS-Lincoln- 428 PM CDT Tue Aug 25 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Wednesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Rain bands associated with Hurricane Laura will move across the region Wednesday night through Thursday evening as the hurricane moves inland. Damaging wind gusts and tornadoes will be possible with storms Wednesday night through Thursday evening across northeast Louisiana, southeast Arkansas, and western portions of Mississippi. (https://www.weather.gov/images/jan/graphicast/2.png) Strong winds associated with sustained speeds of 25 to 30 mph and gusts up to 35 to 40 mph will be possible across mainly northeast Louisiana, southeast Arkansas, and far western Mississippi from early Thursday morning through Thursday evening as Hurricane Laura moves inland. (https://www.weather.gov/images/jan/graphicast/3.png) Flash flooding will be possible across northeast Louisiana, southeast Arkansas, and far western portions of Mississippi from Wednesday night through Thursday evening as Hurricane Laura moves inland. Rainfall amounts of 2 to 4 inches will be possible in those areas. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Wednesday night through Thursday night. MSZ039-044>046-048>052-054>058-063>066-072>074-262130- Noxubee-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale- Copiah-Simpson-Smith-Jasper-Clarke-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 428 PM CDT Tue Aug 25 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Wednesday FLOODING THREAT...Limited TIMING...Through the remainder of this afternoon Localized flash flooding due to heavy rain is possible through the rest of this afternoon, particularly in low lying and urban areas. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Rain bands associated with Hurricane Laura will move across the region Wednesday night through Thursday evening as the hurricane moves inland. Damaging wind gusts and tornadoes will be possible with storms Wednesday night through Thursday evening across northeast Louisiana, southeast Arkansas, and western portions of Mississippi. (https://www.weather.gov/images/jan/graphicast/2.png) Strong winds associated with sustained speeds of 25 to 30 mph and gusts up to 35 to 40 mph will be possible across mainly northeast Louisiana, southeast Arkansas, and far western Mississippi from early Thursday morning through Thursday evening as Hurricane Laura moves inland. (https://www.weather.gov/images/jan/graphicast/3.png) Flash flooding will be possible across northeast Louisiana, southeast Arkansas, and far western portions of Mississippi from Wednesday night through Thursday evening as Hurricane Laura moves inland. Rainfall amounts of 2 to 4 inches will be possible in those areas. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Wednesday night through Thursday night. NF && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Aug 25, 1:46 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD MAGEE 31.87N 89.73W
08/25/2020 SIMPSON MS NEWSPAPER
NEWS REPORTS OF FLOODING IN MAGEE.
&&
TWLocal storm report, Aug 25, 2:37 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
237 PM CDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM FLASH FLOOD 4 NNE SUMRALL 31.47N 89.52W
08/25/2020 COVINGTON MS EMERGENCY MNGR
WATER ACROSS HWY 589.
&&
TWLocal storm report, Aug 25, 2:39 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM FLASH FLOOD 4 SSW COLLINS 31.59N 89.59W
08/25/2020 COVINGTON MS EMERGENCY MNGR
WATER ACROSS MT. HOREB RD.
&&
TWLocal storm report, Aug 25, 2:40 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD 1 W SEMINARY 31.56N 89.52W
08/25/2020 COVINGTON MS EMERGENCY MNGR
WATER OVER WOODBRIDGE LN.
&&
TWLocal storm report, Aug 25, 3:41 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM FLASH FLOOD 4 ESE CENTER RIDGE 31.92N 89.42W
08/25/2020 SMITH MS LAW ENFORCEMENT
TWO FEET OF WATER ACROSS SMITH COUNTY RD 80.
&&
TWSpecial weather statement, Aug 25, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
521 PM CDT Tue Aug 25 2020
MSZ072>074-252245-
Lamar MS-Marion MS-Forrest MS-
521 PM CDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION...
NORTHWESTERN FORREST AND NORTHERN LAMAR COUNTIES UNTIL 545 PM CDT...
At 521 PM CDT, Meteorologists were tracking a strong thunderstorm
near West Hattiesburg, moving northwest at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Sumrall around 535 PM CDT.
Improve around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3134 8981 3144 8971 3143 8944 3138 8932
3125 8934 3125 8953
TIME...MOT...LOC 2221Z 114DEG 30KT 3130 8944
AWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:38 AM CDT | Flash Flood Warning | JAN | Clarke | 3 hr |
| Aug 25, 10:25 AM CDT | Special Weather Statement | JAN | Jasper, Simpson, Smith | 50 min |
| Aug 25, 11:28 AM CDT | Flash Flood Warning | JAN | Covington, Jefferson Davis, Lamar | 4 hr |
| Aug 25, 11:45 AM CDT | Flash Flood Warning | JAN | Jasper, Jones, Simpson, Smith | 4 hr |
| Aug 25, 1:18 PM CDT | Flash Flood Warning | JAN | Jefferson Davis, Lawrence, Simpson | 3 hr |
Nearby
Special Weather Statements in Mississippi, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.